Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Denver/Boulder, CO

June 27, 2016Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 2016, 3:38 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 3:38 PM MDT (21:38 UTC)
Expired
Jun 27, 2016, 4:15 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:00 PM MDTHAIL 1.75Julesburg, CO
Jun 27, 4:01 PM MDTHAIL 1.75Nne Julesburg, COVERY STRONG WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:22 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS55 KBOU 272138
SVRBOU
COC095-115-272215-
/O.NEW.KBOU.SV.W.0110.160627T2138Z-160627T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
  SEDGWICK COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 415 PM MDT

* AT 338 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  JULESBURG...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JULESBURG...OVID...SEDGWICK...SIXTEEN-MILE CORNER AND AMHERST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4059 10205 4073 10247 4100 10256 4100 10205
TIME...MOT...LOC 2138Z 332DEG 26KT 4108 10230 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

BAKER
1 follow-up statement
754 
WWUS55 KBOU 272206
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT MON JUN 27 2016

COC095-115-272215-
/O.CON.KBOU.SV.W.0110.000000T0000Z-160627T2215Z/
PHILLIPS CO-SEDGWICK CO-
406 PM MDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN PHILLIPS AND SEDGWICK COUNTIES...

AT 404 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JULESBURG...
MOVING SOUTH AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 4:00 PM MDT...GOLFBALL SIZE HAIL WAS 
         REPORTED IN THE TOWN OF JULESBURG BY LOCAL LAW ENFORCEMENT.  

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JULESBURG...OVID...SEDGWICK...SIXTEEN-MILE CORNER AND AMHERST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 4100 10256 4100 10206 4059 10206 4073 10247
TIME...MOT...LOC 2204Z 341DEG 28KT 4093 10227 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:17 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 12:17 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1217 PM MDT MON JUN 27 2016

.UPDATE...
Issued at 1216 AM MDT Mon Jun 27 2016

Morning convection moving east of CWA right now. Water vapor
pictures are showing some energy upstream to come down into the
CWA later this afternoon and evening. Other convective cloudiness
now developing over the high country mostly south of I-70. Dew
points over the plains are in the 50s and lower 60s F widespread.
Models still show significant cape over the plains and it moves
westward this afternoon and evening up into the foothills. Models
keep an easterly component to the boundary layer winds all day
and evening. Will stay the course on the forecast with large hail
a threat with the thunderstorms.

&&

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Mon Jun 27 2016

Still dealing with an isolated storm across Washington county
which should move out into Yuma county by 12z.  Could see some
patchy fog and low clouds over portions of the Northeast plains
this morning as surface dewpoints have risen into the lower 60s
and with lingering moisture from overnight storms. Simulated WRF
imagery indicates a swath of clouds developing towards 12z over
the plains. Have increased sky cover in these areas and have added
patchy fog to grids.

Main concern for today and tonight is potential for severe storms
on the Northeast plains this afternoon and evening.

Water vapor imagery beginning to show an increase in moisture
from the Southwest and more subtle increases from the Northern
Great Basin. Model indicates PW values will increase to near an
inch over the Front Range around 00z this evening. This increase
will also be due to frontal boundary which is expected to push
into the plains by late afternoon and over the Urban Corridor
during the evening. This will deepen upslope flow and increase low
level moisture with surface dewpoints back into the 50s. NAM
showing even 60 dewpoints further west but seems maybe a bit overdone.
Given forecast soundings expect convection to fire up late in the
day further west towards the plains and East slopes. Surprisingly,
models are rather void of qpf despite scattered pops in mos
guidance. Surface based capes are 1000-1500j/kg over the Front
Range and 1550-2500j/kg over the NE plains.

Certainly a good bet for severe storms today with large capes and
sufficient shear...especially over the Northeast plains. Main
threat would be large hail and damaging winds with the storms.
Given the higher PW values...heavy rain also expected with storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 1247 AM MDT Mon Jun 27 2016

A wet and unsettled pattern will continue through the extended as
continued disturbances provide ample opportunity for moisture.

For Tuesday and Wednesday the upper level ridge will be over the
four corners region with moderate NW flow aloft. Increasing mid
and low level moisture will be pulled in from the SSW with the aid
of a sfc low pressure over SE colorado. This increased moisture
will allow for moderate to strong instability over the plains
Tuesday afternoon with CAPE values upwards of 2500 j/kg east of
Akron. In addition to the instability forecast soundings are
showing moderate deep-layer shear due to substantial veering of
winds with height. Current GFS values are in the 50s on the plains
by Tuesday afternoon. This would bring the threat of strong winds
and severe hail of 1 inch or greater. A cold front will make its
way down from NE early Wed helping to keep dewpoints high and
increase moist upslope flow. This will allow for storms to build
over the higher terrain then move onto the plains later in the
afternoon and evening. CAPE values are once again high but deep
layer shear is less impressive. Storms could still however produce
strong gusty winds and large hail. Temperatures for Tue and Wed
will cool with highs in the low 90s on Tue and after the cold
front mid to upper 80s on Wed.

For Wed into Thu the upper level ridge axis will have moved south
of the four corners with the ridge extending north into southern
MT. Both the GFS and EC show continued precip over the region into
Thursday through Friday as another disturbance moves into NE CO.
This will once again keep increased levels of moisture over the
CWA with the possibility of afternoon convection both days. Highs
for Thursday and Friday will be slightly below average in the
lower to mid 80s.

For the weekend models show lingering precip Saturday morning with
some preliminary drying out before the next disturbance drops out
of NE Saturday into Sunday. This one is weaker but will keep the
possibility of storms over the region for the afternoon and
evening on both days. Temperatures will rebound slightly with
highs projected to be in the 80s to lower 90s by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1216 AM MDT Mon Jun 27 2016

The winds should keep an easterly component to the low level winds
through 06z tonight. Ceilings could get down to bkn050 with
thunderstorms after 22Z this afternoon. Hail is possible with the
thunderstorms at DIA later this afternoon and evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RJK
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...RJK
Hazardous weather outlook, Jun 27, 10:48 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT MON JUN 27 2016

COZ030>051-281700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS
AND MOUNTAINS FROM THE DIVIDE EASTWARD SHORTLY AFTER THE NOON
HOUR. THEY WILL DEVELOP OVER THE PLAINS DURING THE EARLY AFTERNOON
HOURS. THUNDERSTORMS MAY BECOME SEVERE BY MID AFTERNOON AND
CONTINUE INTO THE EVENING HOURS WITH LARGE HAIL OVER 1 INCH AND
DAMAGING WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL COOL THIS WEEK IN CONJUNCTION WITH AN UNSETTLED
WEATHER PATTERN. AFTERNOON STORMS WILL BE POSSIBLE EACH DAY WITH
THE MAIN THREATS BEING HEAVY RAIN...HAIL AND GUSTY WINDS. SOME
STORMS COULD REACH SEVERE ON THE PLAINS TUESDAY WITH HAIL NEAR 1
INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 60 MPH.

TEMPERATURES WILL START SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE
LOWER 90S THEN COOL THROUGH THE WEEK BACK INTO THE 80S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING.

RJK/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:05 PM MDTSpecial Weather StatementBOUPhillips25 min
Jun 26, 6:13 PM MDTSpecial Weather StatementBOUWashington32 min
Jun 26, 6:28 PM MDTSevere Thunderstorm WarningBOUPhillips32 min
Jun 26, 6:44 PM MDTSpecial Weather StatementBOUDenver31 min
Jun 26, 6:59 PM MDTSevere Thunderstorm WarningBOUPhillips31 min
Jun 26, 7:27 PM MDTSpecial Weather StatementBOUDenver33 min
Jun 26, 7:35 PM MDTSpecial Weather StatementBOUAdams40 min
Jun 26, 7:40 PM MDTSevere Thunderstorm WarningBOUAdams35 min
Jun 26, 10:06 PM MDTSpecial Weather StatementBOUWashington39 min
Jun 26, 10:21 PM MDTSpecial Weather StatementBOUMorgan24 min
Jun 26, 10:40 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington35 min
Jun 26, 11:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington32 min
Jun 27, 12:25 AM MDTSpecial Weather StatementBOUMorgan50 min
Jun 27, 12:34 AM MDTSevere Thunderstorm WarningBOUMorgan26 min
Jun 27, 1:11 AM MDTSpecial Weather StatementBOUMorgan49 min
Jun 27, 4:08 PM MDTTornado WarningBOULogan, Washington37 min
Jun 27, 4:22 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick38 min
Jun 27, 4:22 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick53 min
Jun 27, 4:39 PM MDTTornado Warning Tornado observedBOUPhillips, Sedgwick51 min
Jun 27, 4:41 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jun 27, 4:48 PM MDTTornado WarningBOUPhillips, Sedgwick27 min
Jun 27, 5:13 PM MDTSevere Thunderstorm WarningBOUPhillips47 min
Jun 27, 5:27 PM MDTTornado WarningBOUPhillips33 min
Jun 27, 5:54 PM MDTSevere Thunderstorm WarningBOUPhillips36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.